Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Additive properties of multiplicative subgroups of finite index in fields

Author: Pedro Berrizbeitia
Journal: Proc. Amer. Math. Soc. 112 (1991), 365-369
MSC: Primary 12E99
MathSciNet review: 1057940
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Gallai's theorem, an $ n$-dimensional generalization of Van der Waerden's theorem on arithmetic progression, is used to prove the following theorem:

Let $ F$ be a field and $ G \subseteq {F^ * }$ a subgroup of finite index $ n$. There is a positive integer $ N$, which depends only on $ n$, so that if $ {\text{Char}}F = 0$ or $ {\text{Char}}F \geq N$, then $ G - G = F$.

References [Enhancements On Off] (What's this?)

  • [1] R. L. Graham, Rudiments of Ramsey theory, Regional Conf. Ser. in Math., vol. 45, Amer. Math. Soc., Providence, RI, 1979. MR 608630 (82j:05018)
  • [2] R. L. Graham, B. L. Rothschild, and J. H. Spencer, Ramsey theory, Wiley-Interscience, 1980. MR 591457 (82b:05001)
  • [3] K. Ireland and M. Rosen, A classical introduction to modern number theory, Springer-Verlag, Berlin, 1982. MR 661047 (83g:12001)
  • [4] A. Y. Khinchin, Three pearls of number theory, Rochester, NY, 1952, pp. 11-17. MR 0046372 (13:724b)
  • [5] D. B. Leep and D. B. Shapiro, Multiplicative subgroups of index three in a field, Proc. Amer. Math. Soc. 105 (1989), 802-807. MR 963572 (89m:11127)
  • [6] B. L. Van der Waerden, How the proof of Baudet's conjecture was found, Studies in Pure Mathematics (L. Mirsky, ed.), Academic Press, London, 1971, pp. 251-260.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 12E99

Retrieve articles in all journals with MSC: 12E99

Additional Information

Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society